Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Miami, FL

August 19, 2020Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Aug 19, 2020, 8:37 AM EDT for Miami-Dade County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 8:37 AM EDT (12:37 UTC)
Expired
Aug 19, 2020, 9:30 AM EDT
In force
53 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 30 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 0.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2014 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS82 KMFL 191237
SPSMFL

Special Weather Statement
National Weather Service Miami FL
837 AM EDT Wed Aug 19 2020
 
FLZ074-173-191330-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
837 AM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
930 AM EDT...

* At 837 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Liberty City, or near Miami,
  moving north at 15 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Miami Beach, Coral Gables, North Miami, Opa-Locka,
  Miami Springs, Miami Shores, North Bay Village, El Portal,
  Gladeview, Westview, Port Of Miami, Downtown Miami, Coconut Grove,
  West Little River, Liberty City, Marlins Park, Pinewood and Little
  Haiti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2572 8017 2573 8027 2591 8026 2590 8014
TIME...MOT...LOC 1237Z 186DEG 15KT 2581 8021 

$$

SPM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 7:43 AM EDT, 54 minutes earlier.

Area forecast discussion, Aug 19, 7:43 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Miami FL
743 AM EDT Wed Aug 19 2020

.Aviation (12Z TAFs)...

Showers and isolated thunderstorms over the local waters this
morning should spread inland later this morning into the afternoon
hours. Greatest chances for the eastern terminals is generally
after 17-18z, although a storm or two before this time is
possible. Thunderstorms this afternoon may produce locally gusty
and erratic winds, along with sub-VFR conditions. Light SSW winds
this morning should become more SSE-SE along the Atlantic coast
this afternoon as the seabreeze advances inland.

&&

.Prev Discussion... /issued 342 AM EDT Wed Aug 19 2020/

Short Term...

Today through Thursday... The trough of low pressure will remain
nearly stationary over the Gulf of Mexico through Thursday. This
will keep a south to southwest steering flow over South Florida
allowing for tropical moisture to work into the region from the
Caribbean Sea. At the same time, couple of short waves will move
around the base of the trough and through South Florida. One of
them will move through South Florida this afternoon into this
evening and another one will move through the region on Thursday.
These short waves will help to enhance the showers and
thunderstorms over South Florida today and again on Wednesday with
the best coverage over the interior and east coast metro areas.

A few of the storms could become strong in the afternoon into the
evening hours today and again on Thursday, as the 500 mb temps
will be in the -8 to -9C range. The best areas that could see the
strong storms will be over the Lake Okeechobee and northeast areas
of South Florida where the sea breezes and lake breeze collide.
The primary impacts from the strong storms will be gusty winds,
small hail, heavy rainfall and frequent lightning strikes.

Highs will be a little bit cooler today and again Thursday compare
to the last couple of days in the lower 90s except around 90 west
coast metro areas due to more coverage of the showers and
thunderstorms. Lows will remain in the 70s, except around 80 over
the east coast metro areas tonight.

Long Term...
Thursday night through Tuesday night...

A 500mb trough continues to sit over the eastern US on Friday.
With a moderate Bermuda high, the low level flow will be from the
southeast, while the mid and upper level flow will be more
southwesterly.This should allow for plenty of moisture to
continually feed any convection over the area on Friday.

By the weekend, both the GFS and the ECMWF are showing the Bermuda
high should build to the west, which would shift the wind more
easterly. This would favor the interior and Gulf coast for the
best chances of showers and thunderstorms for the weekend. By
Sunday, the 500mb trough weakens, and lifts to the north, allowing
for weak high pressure aloft to build over the area again.
However, this likely will not significantly hinder convective
development.

The change in the pattern may be a factor in the steering and
possible development of a tropical wave that should approach the
area for the beginning of the week. However, models are bouncing
all over the place with each run. Where the ECMWF had a formed
tropical system over the Atlantic waters near South Florida, it
now has no developed storm. The GFS, which had no significant
storm yesterday, now develops a storm just north of Cuba, and
moves it across the Florida keys, into the Gulf of Mexico, towards
the LA, Al, and MS coastlines. For now, have continued to cap PoPs
at 54, keeping the chances of convection in the high end chance
category as there is way too much uncertainty to make any kind of
definitive forecast with this system. If the Bermuda high does
build strong enough, the system could miss the area entirely. If
it is weaker than forecast, it could allow a system to go north
much earlier, which may or may not affect South Florida. With the
system not even developed yet, it is way too early to make any
reasonable forecast, and may be this way for another couple of
days.

Marine...
The winds will remain south southwest today through Thursday
before going back to an easterly direction this weekend. The wind
speeds will also remain at 10 knots or less through Thursday
before increasing to 10 to 15 knots this weekend. This will keep
both the Gulf and the Atlantic seas at 2 feet or less, except
increasing to 2 to 4 feet in the Atlantic waters this weekend.
Therefore, boating conditions looks good through this weekend
outside of any showers or thunderstorms.

Aviation...
Showers and storms should again develop over the interior areas this
afternoon and push eastward into the east coast TAF sites late this
afternoon where VCTS will be in effect from 19Z until 02Z. KPAF taf
site will see VCTS morning hours before VCSH afternoon hours. The
east coast sea breeze will also develop and push slowly inland allowing
for the east coast TAF sites to go from westerly this morning to
easterly after 19Z this afternoon. KAPF taf site will remain westerly
today. Ceiling and Vis will also remain in VFR conditions but could
fall into MVFR or IFR conditions with passage of showers and thunderstorms.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  90  77  90  78 /  70  50  80  30
Fort Lauderdale  89  80  90  80 /  60  40  70  30
Miami            89  79  90  80 /  50  40  70  20
Naples           91  77  91  77 /  50  20  60  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Marine...54/BNB
Aviation...34/SPM
Short Term...54/BNB
Long Term...13
Hazardous weather outlook, Aug 19, 4:04 AM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
404 AM EDT Wed Aug 19 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
192015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
404 AM EDT Wed Aug 19 2020

...A FEW STRONG STORMS POSSIBLE INTERIOR/EAST COAST METRO AREAS LATE...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are possible,
mainly in the afternoon and early evening, favoring interior and
east coast areas. Some of the storms could become strong late this
afternoon into early this evening with frequent lightning, strong
wind gusts, small hail, funnel clouds, and brief heavy downpours.

Wind: The strongest storms will be capable of producing wind gusts
to 50 mph, especially across the interior and eastern portions of
South Florida late this afternoon and evening.

Flooding: Heavy downpours with showers and storms could lead to
isolated street flooding across vulnerable low-lying metro areas
that have received heavy rainfall over the past several days.

Hail: The strongest storms will be capable of producing hail up to
dime size, especially across the interior and eastern portions of
South Florida late this afternoon into this evening.

Tornadoes: Funnel clouds are possible with thunderstorm boundary
collisions this afternoon and evening, mainly across the interior and
eastern portions of South Florida.

Waterspouts: Isolated waterspouts are possible over the Gulf waters
this morning shifting to the Atlantic, Biscayne Bay and Lake
Okeechobee waters this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous thunderstorms are forecast each afternoon into
the early evening hours, with a focus across the interior and
eastern portions of South Florida. Locally strong wind gusts,
lightning, funnel clouds, and localized flooding across urban and
poorly drained areas from heavy rainfall are possible.

South Florida could see an increase in deeper tropical moisture early
next week which should help enhance showers and thunderstorm coverage
along with potential of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 19, 8:21 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
821 AM EDT Wed Aug 19 2020

FLZ073-074-173-191300-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
821 AM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
900 AM EDT...

* At 821 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Palmetto Bay, or near Kendall,
  moving north at 10 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Coral Gables, South Miami, Kendall, Doral,
  Pinecrest, Miami Springs, Sweetwater, West Miami, Westchester,
  Glenvar Heights, Fountainbleau, Palmetto Bay, Port Of Miami,
  University Of Miami, Downtown Miami, Coconut Grove, Coral Terrace
  and Olympia Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2557 8021 2558 8034 2582 8046 2582 8016
TIME...MOT...LOC 1221Z 178DEG 8KT 2562 8031

SPM
Special weather statement, Aug 19, 8:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
837 AM EDT Wed Aug 19 2020

FLZ074-173-191330-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
837 AM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
930 AM EDT...

* At 837 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Liberty City, or near Miami,
  moving north at 15 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Miami Beach, Coral Gables, North Miami, Opa-Locka,
  Miami Springs, Miami Shores, North Bay Village, El Portal,
  Gladeview, Westview, Port Of Miami, Downtown Miami, Coconut Grove,
  West Little River, Liberty City, Marlins Park, Pinewood and Little
  Haiti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2572 8017 2573 8027 2591 8026 2590 8014
TIME...MOT...LOC 1237Z 186DEG 15KT 2581 8021

SPM

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:19 PM EDTSpecial Weather StatementMFLPalm Beach56 min
Aug 18, 9:43 PM EDTSpecial Weather StatementMFLBroward32 min
Aug 18, 10:30 PM EDTSpecial Marine WarningMFL60 min
Aug 19, 12:39 AM EDTSpecial Weather StatementMFLMartin51 min
Aug 19, 12:55 AM EDTAreal Flood AdvisoryMFLPalm Beach104 min
Aug 19, 7:21 AM EDTSpecial Marine WarningMFL39 min
Aug 19, 8:21 AM EDTSpecial Weather StatementMFLMiami-Dade39 min
Aug 19, 9:07 AM EDTSpecial Weather StatementMFLMonroe38 min
Aug 19, 9:33 AM EDTSpecial Weather StatementMFLCollier42 min
Aug 19, 12:04 PM EDTSpecial Weather StatementMFLGlades56 min
Aug 19, 12:05 PM EDTSpecial Marine WarningMFL40 min
Aug 19, 12:59 PM EDTSpecial Weather StatementMFLGlades46 min
Aug 19, 1:14 PM EDTSpecial Marine WarningMFL61 min
Aug 19, 1:17 PM EDTSpecial Marine WarningMFL58 min
Aug 19, 1:20 PM EDTSpecial Weather StatementMFLPalm Beach40 min
Aug 19, 1:21 PM EDTSpecial Marine WarningMFL54 min
Aug 19, 1:25 PM EDTSpecial Weather StatementMFLBroward50 min
Aug 19, 1:28 PM EDTSpecial Weather StatementMFLGlades47 min
Aug 19, 1:49 PM EDTSpecial Marine WarningMFL56 min
Aug 19, 1:58 PM EDTSpecial Marine WarningMFL49 min
Aug 19, 2:00 PM EDTSpecial Weather StatementMFLCollier, Hendry45 min
Aug 19, 2:03 PM EDTSpecial Weather StatementMFLPalm Beach42 min
Aug 19, 2:07 PM EDTSevere Thunderstorm WarningMFLHendry, Palm Beach38 min
Aug 19, 2:10 PM EDTAreal Flood AdvisoryMFLPalm Beach4 hr
Aug 19, 2:14 PM EDTSpecial Marine WarningMFL61 min
Aug 19, 2:23 PM EDTSpecial Weather StatementMFLPalm Beach67 min
Aug 19, 2:38 PM EDTSpecial Marine WarningMFL37 min
Aug 19, 2:44 PM EDTFlash Flood WarningMFLPalm Beach96 min
Aug 19, 2:45 PM EDTSpecial Weather StatementMFLCollier60 min
Aug 19, 3:18 PM EDTSpecial Weather StatementMFLBroward, Palm Beach57 min
Aug 19, 5:22 PM EDTSpecial Marine WarningMFL68 min
Aug 19, 5:40 PM EDTSpecial Marine WarningMFL65 min
Aug 19, 6:43 PM EDTSpecial Marine WarningMFL92 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.